Skip to main content

Invariant Metrizability and Projective Metrizability on Lie Groups and Homogeneous Spaces


In this paper, we study the invariant metrizability and projective metrizability problems for the special case of the geodesic spray associated to the canonical connection of a Lie group. We prove that such canonical spray is projectively Finsler metrizable if and only if it is Riemann metrizable. This result means that this structure is rigid in the sense that considering left invariant metrics, the potentially much larger class of projective Finsler metrizable canonical sprays, corresponding to Lie groups, coincides with the class of Riemann metrizable canonical sprays. Generalisation of these results for geodesic orbit spaces are given.

This is a preview of subscription content, access via your institution.


  1. 1

    Anderson, I., Thompson, G.: The inverse problem of the calculus of variations for ordinary differential equations. Mem. Am. Math. Soc. 98(473), 110 (1992)

  2. 2

    Arnold V.I.: Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications á l’hydrodynamique des fluides parfaites. Ann. Inst. Fourier 16, 319–361 (1960)

    Article  Google Scholar 

  3. 3

    Bryant R.L., Dunajski M., Eastwood M.: Metrisability of two-dimensional projective structures. J. Differ. Geom. 83(3), 465–500 (2009)

    MathSciNet  MATH  Google Scholar 

  4. 4

    Bucataru, I., Muzsnay, Z.: Projective and Finsler metrizability for sprays: parameterization-rigidity of the geodesics. Int. J. Math. 23(9), 1250099 (2012)

  5. 5

    Bucataru I., Muzsnay Z.: Metrizable isotropic second-order differential equations and Hilbert’s fourth problem. J. Aust. Math. Soc. 97(01), 27–47 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  6. 6

    Chern, S.S.: Finsler geometry is just Riemannian geometry without the quadratic restriction. Not. AMS. 43, 959–63 (1996)

  7. 7

    Crampin M., Mestdag T.: The inverse problem for invariant Lagrangians on a Lie group. J. Lie Theory 18(2), 471–502 (2008)

    MathSciNet  MATH  Google Scholar 

  8. 8

    Crampin M., Mestdag T., Saunders D.J.: Hilbert forms for a Finsler metrizable projective class of sprays. Diff. Geom. Appl. 31(1), 63–79 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  9. 9

    Deng, S., Hou, Z.: Invariant Finsler metrics on homogeneous manifolds. J. Phys. A Math. Gen. 37, 8245–8253 (2004)

  10. 10

    Ghanam, R., Hindeleh, F., Thompson, G.: Bi-invariant and noninvariant metrics on Lie groups. J. Math Phys. 48(10), 102903 (2007)

  11. 11

    Ghanam, R., Thompson, G., Miller, EJ.: Variationality of four-dimensional Lie group connections. J. Lie Theory. 14, 395–425 (2004)

  12. 12

    Grifone, J., Muzsnay, Z.: Variational principles for second-order differential equations. World Scientific, Singapore (2000)

  13. 13

    Matveev V.S.: Geodesically equivalent metrics in general relativity. J. Geom. Phys. 62, 675–691 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  14. 14

    Mestdag, T.: Relative equilibra of invariant Lagrangian systems on a Lie Group. Geometric methods in mechanics and field theory, pp. 91–114. Academia Press, Gent (2007)

  15. 15

    Muzsnay, Z.: The Euler–Lagrange PDE and Finsler metrizability. Houst. J. Math. 32(1), 79–98 (2006)

  16. 16

    Muzsnay, Z.: An invariant variational principle for canonical flows on Lie groups. J. Math. Phys. 46(11), 112902 (2005)

  17. 17

    Muzsnay Z., Nagy P.T.: Invariant Shen connections and geodesic orbit spaces. Period. Math. Hung. 51(1), 37–51 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  18. 18

    Muzsnay, Z., Thompson, G.: Inverse problem of the calculus of variations on Lie groups. Diff. Geom. Appl. 23(3), 257–281 (2005)

  19. 19

    Rapcsák A.: Über die bahntreuen Abbildungen metrischer Räume. Publ. Math. Debrecen 8, 285–290 (1961)

    MathSciNet  MATH  Google Scholar 

  20. 20

    Szabó, Z.: Positive definite Berwald spaces. Tensor N. Ser. 35, 25–39 (1981)

  21. 21

    Szilasi J., Vattamány Sz.: On the Finsler-metrizabilities of spray manifolds. Period. Math. Hung. 44(1), 81–100 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  22. 22

    Strugar I., Thompson G.: The inverse problem for the canonical Lie group connection in dimension five. Houst. J. Math. 35(2), 373–409 (2009)

    MathSciNet  MATH  Google Scholar 

  23. 23

    Thompson G.: Variational connections on Lie groups.J. Diff. Geom. Appl. 18, 255– (2003)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Ioan Bucataru.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bucataru, I., Milkovszki, T. & Muzsnay, Z. Invariant Metrizability and Projective Metrizability on Lie Groups and Homogeneous Spaces. Mediterr. J. Math. 13, 4567–4580 (2016).

Download citation

Mathematics Subject Classification

  • 53B05
  • 53B40
  • 70H03
  • 70H30
  • 70F17


  • Euler–Lagrange equation
  • Geodesics
  • Metrizability and projective metrizability
  • Lie group
  • Homogeneous space
  • Geodesic orbit structure